Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 6, NWS Austin/San Antonio, TX

December 14, 20185 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Dec 14, 2018, 6:13 AM CST for 5 counties in Texas. It took effect at Dec 14, 2018, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 14, 2018, 6:13 AM CST (12:13 UTC)
In effect from
Dec 14, 2018, 11:00 AM CST
Expired
Dec 14, 2018, 6:00 PM CST
In force
7 hr
Issued by
NWS Austin/San Antonio, TX

Counties Dimmit County, TX, Kinney County, TX, Maverick County, TX, Val Verde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 24 km from the middle of the area, began a volume at 12:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 0.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2018-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2018-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2136 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

074 
WWUS84 KEWX 141213
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
613 AM CST Fri Dec 14 2018

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EARLY
EVENING FOR THE RIO GRANDE PLAINS...

.Gusty northwest winds, low relative humidity, and cured winter 
fuels will combine to produce elevated to critical fire weather 
conditions across the Rio Grande Plains.

TXZ184-203-219-141315-
/O.CAN.KEWX.FW.A.0007.181214T1700Z-181215T0000Z/
Edwards-Uvalde-Frio-
613 AM CST Fri Dec 14 2018

...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDS AND LOW
RELATIVE HUMIDITY FOR THE WESTERN EDWARDS PLATEAU...

The National Weather Service in Austin/San Antonio has cancelled
the Fire Weather Watch.

Relative humidity will stay above 30% and we do not expect  
critical fire weather conditions. However, winds will be strong
and conditions will be near critical.

$$

TXZ183-202-217-218-228-142100-
/O.UPG.KEWX.FW.A.0007.181214T1700Z-181215T0000Z/
/O.NEW.KEWX.FW.W.0006.181214T1700Z-181215T0000Z/
Val Verde-Kinney-Maverick-Zavala-Dimmit-
613 AM CST Fri Dec 14 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE
PLAINS...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for strong wind and low relative humidity, which
is in effect from 11 AM this morning to 6 PM CST this evening. 
The Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Val Verde, Kinney, Maverick, Zavala, and Dimmit
  Counties.

* WINDS...Northwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
921 
WWUS84 KEWX 142136
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
336 PM CST Fri Dec 14 2018

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EARLY
EVENING FOR THE RIO GRANDE PLAINS...

.Gusty northwest winds, low relative humidity, and cured winter
fuels will combine to produce elevated to critical fire weather
conditions across the Rio Grande Plains.

TXZ183-202-217-218-228-150000-
/O.CON.KEWX.FW.W.0006.000000T0000Z-181215T0000Z/
Val Verde-Kinney-Maverick-Zavala-Dimmit-
336 PM CST Fri Dec 14 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE PLAINS...

* AFFECTED AREA...Val Verde, Kinney, Maverick, Zavala, and 
  Dimmit Counties. 

* WINDS...Northwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Dec 14, 5:25 AM CST, 48 minutes earlier.

Area forecast discussion, Dec 14, 5:25 AM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
525 AM CST Fri Dec 14 2018

.AVIATION...
Patchy -RA will slowly diminish this morning with no impacts to the
TAF sites. MVFR CIGs at KAUS rise to low end VFR this afternoon with
clouds dissipating this evening. Low end VFR CIGs at KSAT/KSSF
dissipate late this afternoon into early evening. VFR skies with few
clouds will prevail at KDRT. NW winds 15 to 25 KTs will prevail with
gusts of 25 to 35 KTs today then decrease to 7 to 12 KTs tonight.

&&

.PREV DISCUSSION... /ISSUED 351 AM CST Fri Dec 14 2018/

UPDATE...
We have decided to make changes to the Wind Advisory. We will cancel
most of it east of the Rio Grande Plains. Winds have weakened below
criteria and should stay below through the day today, although some
places could briefly exceed criteria. Over the Rio Grande Plains
winds have occasional been above criteria and should increase after
sunrise, so we will extend the advisory until the middle of the
afternoon. Winds will decrease later today as the low moves farther
to the east.

PREV DISCUSSION... /ISSUED 335 AM CST Fri Dec 14 2018/

SHORT TERM (Today through Saturday)...
Upper air analysis last evening showed a low over Central Texas and a
ridge over the western part of the country. Water vapor satellite
imagery shows the trough axis associated with the upper low extending
across our CWA. Surface winds over our area were from the northwest
bringing cooler, drier air. Temperatures are 5 to 15 degrees cooler
and dewpoint temperatures are 15 to 25 degrees lower than 24 hours
ago. Winds continue to be strong at 15 to 25 mph with gusts up to 35.
The upper low and trough will be east of our area by the start of
this period and will continue to move to the east. The upper flow
will become northwesterly on the backside of the low. There will be a
slight chance for showers in the northwesterly flow until around noon
today. By that time all the precipitation should move off to the
east. Precipitation this morning should remain all rain, but there is
a small chance that some snow could mix in. We don't expect any
accumulation if there is any snow. Strong northwesterly winds will
continue during the day today, but the pressure gradient will loosen
this evening as the surface high moves into our western area. Skies
will clear and winds will continue to decrease overnight allowing for
good radiational cooling. Low temperatures Saturday morning will be
in the 30s across the entire CWA and be below freezing along and west
of a line from Burnet to Hondo to Eagle Pass. Saturday the upper ridge will
move over the Southern Plains. Saturday will be sunny and dry and
temperatures will warm into the 60s.

LONG TERM (Saturday Night through Thursday)...
The upper level ridge will move across Texas Saturday night and to
the Mississippi Valley by Tuesday. Below the ridge surface high
pressure will move across Central Texas Sunday and Monday leading to
dry and seasonably warm conditions. Tuesday the low level flow will
become southerly to southeasterly increasing low level moisture.
Tuesday night an upper level trough will bring a surface front into
West Texas and then across our CWA Wednesday. This will bring the
next chance for rain. The best chance looks to be during the day
Wednesday with a lingering chance Wednesday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              52  37  62  39  67 /  10   0   0   0   0
Austin Bergstrom Intl Airport  53  37  62  35  65 /  10   0   0   0   0
New Braunfels Muni Airport     54  35  64  36  67 /   0   0   0   0   0
Burnet Muni Airport            50  32  61  35  65 /  20   0   0   0   0
Del Rio Intl Airport           60  32  65  37  67 /   0   0   0   0   0
Georgetown Muni Airport        50  35  61  35  65 /  20   0   0   0   0
Hondo Muni Airport             59  31  66  35  69 /   0   0   0   0   0
San Marcos Muni Airport        53  35  63  37  66 /  10   0   0   0   0
La Grange - Fayette Regional   53  38  61  37  65 /  10   0   0   0   0
San Antonio Intl Airport       55  37  65  39  67 /   0   0   0   0   0
Stinson Muni Airport           57  36  65  38  68 /   0   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 11 AM CST this morning through this
afternoon for Dimmit-Edwards-Frio-Kinney-Maverick-Uvalde-Val Verde-
Zavala.

Wind Advisory until 3 PM CST this afternoon for Dimmit-Kinney-
Maverick-Val Verde-Zavala.

&&

Aviation...04
Short-Term/Long-Term...05
Hazardous weather outlook, Dec 14, 6:06 AM CST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
606 AM CST Fri Dec 14 2018

TXZ183-202-217-218-228-151215-
Val Verde-Kinney-Maverick-Zavala-Dimmit-
606 AM CST Fri Dec 14 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A Wind Advisory and Red Flag Warning are in effect for the Rio
Grande Plains for today. Northwest winds around 25 MPH with gusts
up to 45 MPH and minimum humidities of 20 to 30 percent can be
expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

TXZ171>173-184>194-203>209-219>225-151215-
Llano-Burnet-Williamson-Edwards-Real-Kerr-Bandera-Gillespie-
Kendall-Blanco-Hays-Travis-Bastrop-Lee-Uvalde-Medina-Bexar-Comal-
Guadalupe-Caldwell-Fayette-Frio-Atascosa-Wilson-Karnes-Gonzales-
De Witt-Lavaca-
606 AM CST Fri Dec 14 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.